NoPassport and NYU’s Gallatin School of Individualized Study Present
The 10th Annual NoPassport Theatre Conference
Initiated and curated by playwright and NoPassport founder Caridad Svich and co-curated by Gallatin faculty and director Kristin Horton
A one-day conference that will explore acts of spectatorship in relationship to citizenship, the body politic, and the functions of art and art-making in the 21st century. The conference features a keynote address from Pulitzer-nominated playwright Lisa D’Amour. This conference is dedicated to the memory of playwright-performer Lynn Manning.
10 AM-10:50 AM: Participatory Performance: The Invitation
Hosted by Kristin Horton and Leila Buck with special surprise guest!
Who is in the space? How does, and should, that affect what we do in it? In this interactive opening, we'll explore some of the ways that participatory practitioners invite audiences and communities to engage through activities designed to see "who's in the room," connect us with each other in playful ways, and deepen our experience of the day.
11:00-11:10 AM: Dedication to Lynn Manning and some words on spectatorship from Oliver Mayer
11:15-11:50 AM: Keynote Address: Lisa D’Amour
12:15-12:45 PM: "CAN YOU CRY ON CUE?" Emotion on Demand with the Alba Technique
Patricia Angelin (Alba Technique Master Teacher) In collaboration with Kevin Schuering (actor/singer), Introduced by Randy Gener
1-1:50 PM: Upstander or Bystander? moderated by Bianca Bagatourian
Panel: Erik Ehn (Playwright), Greg Hittelman (Enough Project, Washington D.C.) and Leslie Ayvazian (Playwright)
As playwrights, can we afford to be one or the other? We have tools that can fight injustice and try to overcome the structures that facilitate them in this world. We may not cure things with our work, but can we make them better as we move beyond witness. *This is an Armenian Dramatic Art Alliance session.
1:55 PM: 3-5 minutes on spectatorship from Erik Ehn
2-2:50 PM: Epic Plays moderated by Oliver Mayer (Associate Professor, USC Dramatic Writing)
Panel: David Herskovits, Lenora Champagne, Vasanti Saxena, t. tara turk, and Meghan Brown
How does a playwright dream big today? How does she break out of producorial expectations and economic limitations to create something other, new, and original? Taking from Brecht's definition of epic theatre, this panel discusses alternative ways to make plays that play with time and space, use large casts, and find opportunities outside the box.
2:55 PM: 3-5 minutes on spectatorship from Daniel Gallant
3-3:50 PM: CULTURAL APPROPRIATION - Who's telling whose story?
Moderated/Curated by Saviana Stanescu
Panel: Kristoffer Diaz, Jeff Janisheski, Aizzah Fatima, Kyoung Park, Geoffrey Jackson Scott
4:55 PM: 3-5 minutes on spectatorship from Migdalia Cruz
5-5:50 PM: The Fornes Frame moderated by Anne Garcia-Romero
Panel: Cusi Cram, Migdalia Cruz, Quiara Alegría Hudes and Elaine Romero
A key way to view Latina plays today is through the foundational frame of playwright and teacher, Maria Irene Fornes, who has transformed American theatre. This panel explores the legacy of Fornes and how her work continues to influence and inspire Latina playwrights.
5:55 PM: 3-5 minutes on spectatorship from Lenora Champagne
6-6:50 PM: Climate Change Theatre session; moderated by David Diamond
A 50 minute round-table session starts with a report-back by Chantal Bilodeau (The Arctic Cycle), K.C. Reed Fisher (Scripps College), Janet Hayatshahi (Pomona College) and Roberta Levitow (Theatre Without Borders), Sarah Cameron Sunde (New Georges), and Emily Mendelsohn (director) about the November/December 2015 CLIMATE CHANGE THEATRE ACTION co-sponsored with NoPassport, which included collaborative events in NYC, LA and over 100 locations around the world. David Diamond (Theatre Without Borders) will then lead a round-table conversation - including attendees, scientists and CCTA activists - about how artists can lead by telling the story of Climate Change. *This is a Theatre Without Borders session.
6:55 PM: 3-5 minutes on spectatorship from Carmen Rivera
7-7:40 PM: Upon the Fragile Shore film screening and Q&A; Moderated by Giovanni Ortega
Produced MEZÇLÃO Artistas from the play UPON THE FRAGILE SHORE by Caridad Svich. This is an introspective response of the correlation between humanity and our environment starring Olivia Buntaine, Juan Zamudio, Mary Lyon Kamitaki and Harrison Goodall. The following session will be a discussion between the performers and the director on how they approached this play and adapted it into a short film.
7:45-7:55 PM: Closing Remarks from Caridad Svich
NoPassport is an unincorporated alliance devoted to the advocacy, publication, and production of cross-cultural work that celebrates aesthetic difference and diversity. NoPassport is a sponsored project of Fractured Atlas. Donations to support NoPassport’s work may be made at https://www.fracturedatlas.org/site/fiscal/profile?id=2623.
This event will be livestreamed on Howlround TV1.